What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 22, 2:49 PM EST, 2 hours 42 minutes earlier.
Area forecast discussion, May 22, 2:49 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
349 PM EDT Thu May 22 2025
.SYNOPSIS...
A cold front crosses the area today bringing showers and
thunderstorms to the northern portions of the area. Drier and cooler
conditions return Friday into Saturday as high pressure briefly
builds in. Unsettled weather moves back in later Sunday into early
next week as another series of systems impacts the region.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 230 PM Thursday...
Key Messages:
- Scattered showers and storms across northern areas and the Eastern
Shore through the evening.
Early afternoon analysis shows the low pressure that gave us our
drizzly weather yesterday has now moved offshore of New Jersey and
continues to shift northward. The parent low pressure system is
still situated over the Great Lakes Region. Here locally, a cold
front is working to cross our CWA from the west. Skies broke free of
the low stratus earlier this morning across the southern and central
portions of the area, but Salisbury and the Maryland Eastern Shore
has remained locked into the low clouds and drizzle all morning. We
are finally seeing a few breaks in the clouds up there and that
has allowed for scattered showers and storms to develop early
this afternoon. A pocket of 500-1000 J/kg of CAPE, decent lapse
rates, and a bit of shear will result in the possibility of
isolated strong wind gusts and hail with any stronger cell that
is able to develop. SPC has placed the Northern Neck, Middle
Peninsula, and Eastern Shore in a Marginal Risk (level 1 out of
5) for severe weather this afternoon and evening. According to
hi-res guidance, the severe threat will prevail through about
8pm, with a few showers lingering after that. However confidence
in seeing severe weather is low, especially as they move
further east with the stable environment lingering closer to the
coast. West/northwesterly breezes will subside after sunset.
Most places will keep the passing mid to high level clouds around
tonight. Overnight low temperatures will hover around the 50 degree
mark inland, with mid 50s by the coast. Typical cooler spots, such
as Louisa and surrounding locations could dip into the upper
40s.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
As of 230 PM EDT Thursday...
Key Messages:
- Dry and cooler weather is expected through the first half of the
Memorial Day Weekend.
The coastal low will depart its vacation house in Nantucket Friday
morning and heads towards coastal Maine as a trough fills in behind
it across the Mid-Atlantic and Northeast. This may allow a shower or
two to linger across the coast on Friday, especially on the Maryland
Eastern Shore. The rest of the area will remain dry under mostly
sunny skies as high pressure nudges in from the west. To the north,
expect more partly to mostly cloudy skies. Highs will be in the low
to mid 70s for most everyone, with upper 60s for the Eastern Shore.
Skies will be clear overnight, allowing low temperatures to fall
into the mid to upper 40s inland, with 50s near the coast.
High pressure will be overhead on Saturday giving way to a pleasant
start to the holiday weekend. Mostly clear skies and highs in the
mid 70s south/lower 70s north are expected. Overnight lows will once
again drop into the upper 40s inland, with 50s closer to the coast.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 230 PM EST Thursday...
Key Messages:
- Becoming unsettled later Sunday into next week as multiple systems
approach the region.
Models continue to show another system approaching the region later
Sunday that could bring some rainfall to our area. Timing of arrival
for the rainfall continues to trend slightly slower and be
suppressed further south, which hopefully means we can salvage most
of Sunday with dry weather. Though, there will definitely be
increasing cloud cover regardless. High temperatures Sunday will
range from the low to mid 70s if the timing trends don't bring the
rain in any earlier in the day. The Memorial Day holiday on Monday
may feature cloudy skies and scattered rain showers/storms, so keep
an eye on the forecast updates over the next several days if you
have outside plans to see how this system evolves. The weather
pattern looks to remain much more unsettled for the rest of the work
week as several weather systems pass through the area bringing rain
chances. Temperatures will continue to run below average for late
May, with highs mainly in the 70s each day (some 80s far SE) and
overnight lows in the 50s and 60s.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 110 PM EDT Thursday...
The low stratus deck has broken for southern and central areas,
leaving scattered cumulus and a batch of high clouds for most
terminals. The Eastern Shore, including SBY, continues to be
stuck under the low stratus and IFR/low-end MVFR conditions,
though CIGs should begin to break and improve in the next few
hours. A cold front is approaching the area, which has led to
scattered showers and storms developing north of RIC, moving
east. SBY has the highest confidence of being impacted with
RA/TSRA through ~00z. Can't rule out isolated gusty, erratic
winds and even some hail with any stronger cell. VIS reductions
may be possible too. Winds are WNW at 10-15kt with gusts up to
20-25kt early this afternoon, but should subside once the cold
front passes this evening.
Outlook: Dry and VFR conditions prevail Friday into Saturday.
However, can't rule out a stray shower across the Eastern Shore
on Friday. A better chance of showers and degraded flight
conditions return later Sunday into Monday.
&&
.MARINE...
As of 340 PM EDT Thursday...
- Small Craft Advisories are in effect through this evening and
early tonight. Elevated seas on the ocean may persist for the
next day or two.
- Additional Small Craft Advisories possible Friday afternoon
and again Friday night.
- Lighter winds return for the holiday weekend.
Gusty westerly winds have developed this afternoon behind a cold
front, especially in the lower Chesapeake Bay, tidal rivers, and
nearshore coastal waters. Winds speeds are generally 15-20 kt with
gusts to 25 kt, though a few elevated sites are in the 20-25 kt
range with occasional gusts to 30 kt. Much lower wind speeds are
present in the upper bay and earlier Small Craft Advisories there
were cancelled. Elsewhere, SCAs are in effect for the James and York
Rivers through 23z/7 PM, lower bay through 02z/10 PM, and coastal
waters until 05z/1 AM Friday (except ANZ656, which ends the
evening). The SCAs on the coastal waters are mainly due to elevated
seas from the offshore low pressure's swell. Seas range from 3-4 ft
S to 4-8 ft N. In fact, buoy 44009 offshore of the MD/DE border has
consistently been reporting 8-9 ft seas this afternoon. Based on
this, seas may continue to run high through the night and additional
extensions to the ocean SCAs may be required. Otherwise, beyond
tonight, a persistent period of near SCA criteria winds is expected
Friday through Saturday morning with two elevated wind periods of
higher confidence: in the lower bay and in the rivers Friday
afternoon with gusty westerly flow and for the entire bay and
perhaps coastal waters Friday night due to a push of cold advection.
These winds will also increase bay waves to 2-3 ft.
Lower winds and seas are expected Saturday and Sunday with transient
high pressure sliding over the area. Unsettled weather and degraded
marine conditions potentially return early next week as low pressure
tracks near the area.
A HIGH risk of rip currents is forecast this afternoon for northern
beaches with MODERATE for southern beaches. A moderate risk of rip
currents is forecast at all beaches Friday.
&&
.TIDES/COASTAL FLOODING...
As of 345 PM EDT Thursday...
Tidal anomalies are still running high (between 1-2' above MLLW)
this afternoon, despite the offshore wind direction. Given this,
another cycle of nuisance to low-end minor flooding is expected
with the high tide cycle this evening/tonight. Coastal Flood
Statements have been issued for most locations adjacent to the
bay and rivers. Depending on the water level evolutions over the
next few hours, a few locations (particularly Lewisetta and
Tappahannock) may need to be upgraded to an Coastal Flood
Advisory. Anomalies should fall later tonight, but may still
remain elevated enough to cause continued nuisance flooding in
vulnerable locations.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for ANZ632-
634.
Small Craft Advisory until 7 PM EDT this evening for
ANZ636>638.
Small Craft Advisory until 1 AM EDT Friday for ANZ650-652-654.
Small Craft Advisory until 8 PM EDT this evening for ANZ656.
&&
SYNOPSIS...JKP
NEAR TERM...JKP
SHORT TERM...JKP
LONG TERM...AJB/JKP
AVIATION...JKP
MARINE...SW
TIDES/COASTAL FLOODING...SWHazardous weather outlook, May 22, 2:44 PM EST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
344 PM EDT Thu May 22 2025
NCZ012>017-030>032-VAZ048-060>062-064>069-079>083-087>090-092-093-
095>097-509>517-519-523>525-231945-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Greensville-Sussex-
Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Western King and Queen-York-Newport News-
Hampton/Poquoson-
344 PM EDT Thu May 22 2025
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, north central Virginia,
south central Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-VAZ098-231945-
Eastern Currituck-Virginia Beach-
344 PM EDT Thu May 22 2025
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ099-100-231945-
Accomack-Northampton-
344 PM EDT Thu May 22 2025
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>024-VAZ075>078-084>086-518-520>522-231945-
Dorchester-Wicomico-Somerset-Inland Worcester-Westmoreland-Richmond-
Northumberland-Lancaster-Gloucester-Middlesex-Mathews-
Eastern King William-Eastern King and Queen-Western Essex-
Eastern Essex-
344 PM EDT Thu May 22 2025
This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
A few scattered showers and thunderstorms will develop through the
evening. Isolated strong wind gusts and hail will be possible in any
stronger storm.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-231945-
Maryland Beaches-
344 PM EDT Thu May 22 2025
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
HIGH RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 22, 11:52 AM EST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1252 PM EDT Thu May 22 2025
VAZ075>077-521-221730-
Northumberland VA-Richmond VA-Westmoreland VA-Western Essex VA-
1252 PM EDT Thu May 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NORTHUMBERLAND...
NORTHERN RICHMOND...SOUTHEASTERN WESTMORELAND AND NORTHEASTERN ESSEX
COUNTIES THROUGH 130 PM EDT...
At 1251 PM EDT, Doppler radar was tracking a strong thunderstorm near
Tappahannock, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Warsaw around 1255 PM EDT.
Haynesville around 110 PM EDT.
Callao and Kinsale around 120 PM EDT.
Other locations impacted by this storm include Ethel, Lottsburg,
Threeway, Village, Oldhams, Hull Neck, Lyells, Naylors Beach,
Middletons Corner, and Westmoreland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3807 7653 3806 7653 3805 7652 3802 7651
3802 7647 3797 7641 3795 7635 3794 7634
3794 7686 3802 7693 3810 7658
TIME...MOT...LOC 1651Z 262DEG 21KT 3798 7684
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WraySpecial weather statement, May 22, 3:59 PM EST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
459 PM EDT Thu May 22 2025
MDZ021-222145-
Dorchester MD-
459 PM EDT Thu May 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN DORCHESTER COUNTY
THROUGH 545 PM EDT...
At 458 PM EDT, Doppler radar was tracking a strong thunderstorm over
Oxford, or 8 miles northwest of Cambridge, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
University Of Maryland Center For Environmental Studies around 505
PM EDT.
Cambridge around 510 PM EDT.
Secretary around 515 PM EDT.
Hurlock around 525 PM EDT.
Other locations impacted by this storm include Brookview, Eldorado,
Hudson, East New Market, Bucktown, Linkwood, and Lloyds.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3869 7576 3861 7571 3850 7578 3848 7582
3844 7582 3836 7588 3856 7621 3858 7629
3859 7628 3860 7626 3862 7628 3863 7624
3860 7621 3863 7617 3859 7616 3857 7603
3859 7599 3867 7595 3870 7590
TIME...MOT...LOC 2058Z 289DEG 25KT 3865 7618
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KCSpecial weather statement, May 22, 4:42 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Wakefield VA
542 PM EDT Thu May 22 2025
MDZ021-022-222230-
Dorchester MD-Wicomico MD-
542 PM EDT Thu May 22 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WICOMICO AND
NORTHEASTERN DORCHESTER COUNTIES THROUGH 630 PM EDT...
At 542 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sharptown, or 8 miles southeast of Hurlock, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Sharptown around 545 PM EDT.
Delmar around 600 PM EDT.
Other locations impacted by this storm include Galestown, Mardela
Springs, Brookview, Eldorado, Chesapeake Heights, Pittsville, and
Melson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3864 7571 3846 7569 3845 7534 3832 7541
3849 7588 3866 7580
TIME...MOT...LOC 2142Z 289DEG 25KT 3855 7575
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KCSpecial weather statement, May 22, 5:15 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
615 PM EDT Thu May 22 2025
VAZ084-086-090-523-222300-
Mathews VA-York VA-Gloucester VA-James City VA-
615 PM EDT Thu May 22 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN GLOUCESTER...
NORTHWESTERN YORK...SOUTHERN MATHEWS AND EAST CENTRAL JAMES CITY
COUNTIES THROUGH 700 PM EDT...
At 614 PM EDT, Doppler radar was tracking a strong thunderstorm near
Queens Lake, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small trees and blow around
unsecured objects. Wind impacting handling of high profile
vehicles. Minor hail damage to vegetation is possible.
This strong thunderstorm will be near...
Queens Lake around 620 PM EDT.
Gloucester Point and Wicomico around 630 PM EDT.
Hayes around 635 PM EDT.
Achilles around 645 PM EDT.
Other locations impacted by this storm include Ordinary, Belroi,
Ruff, Barlows Corner, Beulah, Camp Peary, Glass, Naxera, Maryus, and
Ewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3729 7631 3728 7631 3729 7633 3724 7633
3723 7634 3730 7674 3738 7675 3742 7629
TIME...MOT...LOC 2214Z 274DEG 21KT 3733 7670
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KC